Naloxone is a type of medication that is designed to reduce opioid overdoses. This medication is known as an opioid antagonist. It functions in the body by attaching to the opioid receptors and reversing as well as blocking the effects of other opioids. Naloxone restores normal breathing to a person who has taken too many opioids. The medication will not have an effect on a person who does not have opioids in their system. It also is not designed as a treatment for opioid use disorder.
Although it can be given to any individual who shows the signs of an opioid overdose, it will only be effective when a person is experiencing symptoms as a result of taking too many opioids. This could include an overdose of heroin, fentanyl, oxycodone, hydrocodone, codeine, and morphine. As a successful treatment with an overdose, naloxone is commonly given as a nasal spray. However, it can also be injected with the same effect.
Both the nasal spray and the injection are effective, but injecting naloxone with a syringe is typically carried out by a medical professional. The nasal spray deliver system was designed as an easy-to-use method by a non-medical professional. While individuals who are giving this medication should be trained on its appropriate use, they are not required to be medical professionals to administer. The brand name for naloxone is Narcan, which is the name that most people understand.
Although naloxone is effective with opioid overdoses, individuals who receive this medication should seek out medical attention, even after the overdose is reversed. As they may have other medical concerns, being evaluated by a professional is best. After giving the medication, it’s best to monitor the person closely to make sure that they continue breathing until medical attention arrives. Close monitoring will help to prevent any additional problems.
Learn more here